Missouri, 2010Damaging Winds in Missouri, July 18, 2010
July 18, 2010 · NWS EAX · 13 events in 8 counties and zones
|Damaging wind gusts were observed with this activity.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary across northern Missouri, ignited severe thunderstorms across|northwest and northcentral Missouri, during the early morning hours of July 18, 2010.|Damaging wind gusts were observed with this activity.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 17, 10:37 PM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 17, 10:37 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1137 PM CDT SAT JUL 17 2010
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
SHORT TERM (THRU MONDAY NIGHT)...
THUNDERSTORM POTENTIAL AND DANGEROUS HEAT/HUMIDITY CONTINUE TO
HIGHLIGHT THE FORECAST CONCERNS OVER THE NEXT SEVERAL DAYS.
TEMPERATURES RUNNING IN THE LOW-MID 90S IN MOST AREAS WITH DEWPOINTS
PRESENTLY RUNNING IN THE MID-UPPER 70S ONCE AGAIN. TYPICAL NAM-WRF
DEWPOINT BIASES CONTINUE TO BE NEARLY CORRECT GIVEN THE 20+ INCHES
OF RAIN THAT MANY AREAS HAVE SEEN SINCE MAY 1ST AND A BUMPER
AGRICULTURAL CROP. THIS WILL YIELD HEAT INDICES BETWEEN 105 TO 110
DEGREES THIS AFTERNOON /AND HIGHER NEAR CORN FIELDS/. EXCESSIVE HEAT
HEADLINES VALID THRU 7PM ALL AREAS AND WILL BE EXTENDED THROUGH
TOMORROW FOR PORTIONS OF THE AREA (SEE LATER DISCUSSION).
MEANWHILE...EARLY AFTERNOON WATER VAPOR DEPICTS SIGNIFICANTLY MORE
HIGH LEVEL MOISTURE THAN YESTERDAY...WITH SUBTLE ENERGY CONTINUING
TO ARC FROM CENTRAL NEBRASKA DOWN ALONG THE KS/MO BORDER. A MORE
POTENT WAVE...ILLUMINATED BY THE GENERATION OF HIGH CLOUDS...WAS
MOVING EAST FROM NW KS. THE SFC CU FIELD HAS BEEN RESTRICTED TO THE
EASTERN CWA THUS FAR...BUT NEARLY CALM SURFACE WINDS HAVE KEPT THE
FIELD UNIFORM WITH NO SIGNS OF SIGNIFICANT VERTICAL DEVELOPMENT THUS
FAR. HRRR RUNS CONTINUE TO DRIVE WIDELY SCATTERED CONVECTION AFTER
22Z FROM SE NEB ALONG THE KS/MO BORDER WHERE CU PRESENTLY DOES NOT
EXIST...BUT MID LEVEL SUPPORT IS MUCH IMPROVED. WILL CONTINUE
WEATHER WATCH AND UPDATE TRENDS AS NEEDED GIVEN MLCAPE IN EXCESS OF
3000 J/KG AND LITTLE INHIBITION. GOES SATELLITE CURRENTLY IN RAPID
SCAN OPS DUE TO SEVERE EPISODE OVER MINNESOTA.
THERMODYNAMIC/KINEMATIC PROFILES VERY SIMILAR TO YESTERDAY...WITH
STRONG 300MB FLOW...MODERATELY STEEP/MOIST LOW LEVEL LAPSE
RATES...AND A DRY MID LEVEL AIRSTREAM. THESE ALL SUPPORT INTENSE
STORM SCALE UPDRAFTS/DOWNDRAFTS...YIELDING LOCALIZED SEVERE
DOWNBURSTS AND SOME HAIL.
AFOREMENTIONED ACTIVITY ALREADY UNDERWAY ACROSS MINNESOTA SHOULD
CONGEAL AND TURN RAPIDLY SOUTHWARD THIS EVENING AS PROPAGATION IS
FED BY A SEASONABLY STRONG 35-40 KNOT SWRLY NOCTURNAL LOW LEVEL JET
BY 06Z. GIVEN THE AIRMASS PRESENT...A FAIRLY RAPID SOUTHWARD
ACCELERATION IS EXPECTED WITH SEVERE POTENTIAL CONTINUING THROUGH
THE OVERNIGHT PERIOD AND POSSIBLY REACHING NORTHERN MO TOWARD
DAYBREAK. THERE MAY BE SOME DIURNAL LULL IN THIS ACTIVITY...BUT
STRONG SIGNALS POINT TOWARD AFTERNOON REGENERATION ALONG THE EDGE OF
THE PLAINS CAP WHERE A REMNANT OUTFLOW BOUNDARY AND LINGERING
ACTIVITY ARE LIKELY TO PERSIST.
WILL CONTINUE TO PAINT A SUBTLE NORTH TO SOUTH TEMPERATURE GRADIENT
FOR THE NEXT SEVERAL DAYS WHICH WILL IN REALITY BE MUCH SHARPER
DEPENDING ON STABILIZING OUTFLOW FROM NOCTURNAL MCS ACTIVITY
EXPECTED TO CONTINUE THROUGH TUESDAY. NRN MO/NE KS COULD EXPERIENCE
AS MANY AS THREE CONVECTIVE COMPLEXES...WITH ATTENDANT STRONG/SEVERE
WIND GUSTS AND HEAVY RAIN/FLOODING CONCERNS.
SOUTH OF THE PREFERRED MCS ZONE...THERMAL RIDGE SHOULD BUILD EVEN
MORE HEAT INTO THE SOUTHWEST CWA BUT UNFORTUNATELY DO NOT SEE THE
PLAINS DRYLINE MIXING THIS FAR EAST. THUS...TEMPERATURES IN THE MID
TO EVEN UPPER 90S MAY COUPLE WITH THE EXISTING HUMIDITY...WITH HEAT
INDICES AROUND 110 DEGREES LOOKING INCREASINGLY LIKELY ACROSS THE
SRN KANSAS CITY METRO AND POINTS SOUTH FOR SUNDAY AND
MONDAY...ESPECIALLY WHEN CORRECTED RECENT DEWPOINT BIASES TOWARD
THEIR RECENT MID-UPPER 70F VALUES DURING PEAK HEATING. A HEAT
ADVISORY WILL BE EXTENDED THROUGH 7 PM SUNDAY FOR AREAS ROUGHLY
ALONG AND SOUTH OF THE MISSOURI RIVER.
BOOKBINDER
MEDIUM RANGE (TUESDAY-SATURDAY)...
MEDIUM RANGE MODELS ARE STILL IN FAIRLY GOOD AGREEMENT WITH THE MAIN
FEATURES TUESDAY INTO WEDNESDAY. MID LEVEL RIDGE SLOSHES TO THE EAST
WITH LITTLE EFFECT ON US. AT THE SURFACE...LOW PRESSURE IS PROGGED
TO BE ESTABLISHED OVER THE WEST CENTRAL PLAINS WITH A WARM FRONT
DRAPED TO THE EAST ROUGHLY ALONG THE NEBRASKA-KANSAS AND
IOWA-MISSOURI BORDERS. EXPECT BRUNT OF THE PRECIP TO DEVELOP ALONG
AND NORTH OF THE SURFACE BOUNDARY. HOWEVER ANY THUNDERSTORM COMPLEX
DEVELOPING A SIGNIFICANT COLD POOL HAS A GOOD CHANCE OF PUSHING
SOUTH INTO THE FORECAST AREA. AT THIS POINT THE BEST DAY IN THE
LATTER PORTION OF THE FORECAST IS TUESDAY INTO TUESDAY NIGHT.
HOWEVER WITH CONDITIONS NOT EXPECTED TO CHANGE MUCH WEDNESDAY AND
THURSDAY...COULD SEE ACTIVITY ANY OF THESE DAYS/NIGHTS. TEMPS SHOULD
BE SEASONAL THROUGH DAYS 4 TO 7 WITH NO STRONG CHANGE OF AIRMASS
EXPECTED.
NRR
&&
.AVIATION...
FOR THE 06Z TAFS...VFR CONDITIONS WILL REMAIN THROUGH MUCH OF THE
NIGHT. THUNDERSTORMS DEVELOPING IN NRN NEBRASKA MAY ARRIVE AT KSTJ
AROUND 12Z...BUT MAY DISSIPATE BEFORE REACHING THE KC METRO.
THUNDERSTORMS WILL LIKELY REDEVELOP IN THE AFTN. WILL REFINE THE
TIMING LATER AND MAY HAVE TO ENTER A TEMPO CONDITION. OTHERWISE A
TYPICAL SUMMER VFR CU DECK WILL PREVAIL IN THE AFTN.
08
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR MOZ037>040-043>046-053-
054.
KS...HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR KSZ057-060-103>105.
&&Hazardous weather outlook, Jul 17, 4:33 PM CST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
533 PM CDT SAT JUL 17 2010
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-182245-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
533 PM CDT SAT JUL 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TONIGHT
HEAT INDICES WILL REMAIN FROM 105 TO 110 THROUGH 7 PM. OTHERWISE...
A WEAK DISTURBANCE DIVING SOUTH ALONG THE KANSAS AND MISSOURI BORDER
MAY ONCE AGAIN ALLOW FOR ISOLATED EARLY EVENING THUNDERSTORMS ANYWHERE
ACROSS THE OUTLOOK AREA. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING LOCALIZED DOWNBURST WINDS TO 70 MPH...QUARTER SIZE
HAIL...AND TORRENTIAL RAINFALL THAT COULD LEAD TO LOCALIZED FLOODING.
LATER TONIGHT...THUNDERSTORMS WHICH ARE DEVELOPING IN NORTHERN
NEBRASKA MAY MOVE SOUTHEAST INTO NORTHERN MISSOURI LATE TONIGHT... MAINLY
TO THE NORTH OF ROUTE 36. A FEW STORMS MAY BE STRONG TO SEVERE WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE STRONG TO SEVERE THUNDERSTORMS MAY BE ONGOING IN THE MORNING
ACROSS NORTHERN MISSOURI. THIS ACTIVITY MAY DIMINISH IN INTENSITY
DURING THE LATE MORNING HOURS...AND STRENGTHEN AGAIN DURING THE
AFTERNOON...WITH SEVERE WEATHER POSSIBLE ACROSS THE ENTIRE OUTLOOK
AREA. THE PRIMARY THREATS ARE DAMAGING WINDS AND LARGE HAIL.
FOR AREAS SOUTH OF THE MORNING THUNDERSTORMS COMPLEX...A REPEAT OF
HIGH HEAT AND HUMIDITY IS EXPECTED WITH HEAT INDICES LIKELY EXCEEDING
105 DEGREES ONCE AGAIN. A HEAT ADVISORY IS IN EFFECT FOR AREAS MAINLY
ALONG AND SOUTH OF INTERSTATE 70.
FOR SUNDAY NIGHT THROUGH TUESDAY MORNING...SEVERAL ADDITIONAL
THUNDERSTORM COMPLEXES ARE EXPECTED TO IMPACT NORTHERN MISSOURI AND
NORTHEAST KANSAS THROUGH THE PERIOD. STRONG TO SEVERE WIND GUSTS AND
LOCALLY HEAVY RAIN WILL ACCOMPANY EACH OF THESE SYSTEMS...WITH
COLLECTIVE SEVERAL DAY RAIN TOTALS POSSIBLY LEADING TO ADDITIONAL OR
RENEWED FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT IF ISOLATED
SEVERE THUNDERSTORMS DO DEVELOP...REPORTS OF SEVERE WEATHER OF
FLOODING RAINFALL ARE REQUESTED.
In the hours before
Special weather statement, Jul 18, 12:33 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
133 AM CDT SUN JUL 18 2010
MOZ001-011-180700-
ATCHISON MO-HOLT MO-
133 AM CDT SUN JUL 18 2010
...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON AND NORTHWESTERN HOLT
COUNTIES UNTIL 200 AM CDT...
AT 131 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS...WITH THE LEADING EDGE ALONG A LINE EXTENDING
FROM 6 MILES NORTHWEST OF NEBRASKA CITY TO 9 MILES NORTHWEST OF PERU
TO 9 MILES WEST OF STELLA...AND MOVING EAST AT 45 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
TARKIO...ROCKPORT...FAIRFAX...WATSON...PHELPS CITY AND CORNING.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4059 9533 4042 9532 4016 9545 4024 9550
4025 9553 4030 9558 4031 9565 4035 9562
4048 9570 4056 9567 4053 9568 4052 9569
4053 9575 4054 9577 4059 9577
TIME...MOT...LOC 0632Z 285DEG 39KT 4074 9591 4053 9586
4021 9592
21Thunderstorm Wind, Atchison
- When
- July 18, 1:10 AM CST
- Where
- Atchison County, 0.69 mi N of Tarkio
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.440, -95.380
Numerous trees were reported down in Tarkio. Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm Wind, Atchison
- When
- July 18, 1:18 AM CST
- Where
- Atchison County, 0.69 mi N of Tarkio
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.440, -95.380
Thunderstorm winds were estimated up to 60 mph.
Thunderstorm Wind, Atchison
- When
- July 18, 1:45 AM CST
- Where
- Atchison County, 5.55 mi S of York
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 40.340, -95.280
Thunderstorm wind gusts were estimated up to 60 mph. An anchored wooden playset was torn from the ground and destroyed, near the intersection of Highway 46 and Highway N.
Thunderstorm Wind, Nodaway
- When
- July 18, 2:00 AM CST
- Where
- Nodaway County, 0.69 mi S of Maryville
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.340, -94.870
Thunderstorm Wind, Nodaway
- When
- July 18, 2:00 AM CST
- Where
- Nodaway County, 0.69 mi S of Maryville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.340, -94.870
Thunderstorm wind gusts were estimated to 60 mph. Numerous trees and power lines were reported down.
Thunderstorm Wind, De Kalb
- When
- July 18, 3:10 AM CST
- Where
- De Kalb County, 6.99 mi S of Weatherby
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.820, -94.270
Thunderstorm wind gusts were estimated to 65 mph, between Highway 33 and Cameron, on Highway 36.
Thunderstorm Wind, Daviess
- When
- July 18, 3:26 AM CST
- Where
- Daviess County, 0.87 mi SE of Gallatin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 39.910, -93.960
Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm Wind, Livingston
- When
- July 18, 4:07 AM CST
- Where
- Livingston County, 0.69 mi S of Chillicothe
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $200
- Reported by
- Amateur Radio
- Coordinates
- 39.790, -93.550
A large tree and power line were reported down in Chillicothe. Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm Wind, Schuyler
- When
- July 18, 4:21 AM CST
- Where
- Schuyler County, Glenwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 40.520, -92.580
Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm Wind, Macon
- When
- July 18, 4:47 AM CST
- Where
- Macon County, 0.53 mi W of La Plata
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.030, -92.490
Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm Wind, Macon
- When
- July 18, 4:50 AM CST
- Where
- Macon County, Atlanta
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.900, -92.480
Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm Wind, Chariton
- When
- July 18, 5:00 AM CST
- Where
- Chariton County, 1.07 mi E of Salisbury
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.420, -92.800
Thunderstorm wind gusts were estimated to 60 mph. Two wooden power poles were blown down.
Thunderstorm Wind, Chariton
- When
- July 18, 5:10 AM CST
- Where
- Chariton County, 2.14 mi E of Salisbury
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 39.420, -92.780
Numerous trees were reported down. Thunderstorm wind gusts were estimated up to 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, July 18, 20102 deaths · 1 in hail · 7 events
- Tornado and Flash Flooding in Missouri, July 18 to 21, 20101 death · 2 injured · $400,000 · EF0 · 25 events
- Heat in Illinois, July 18, 20101 death · 1 event
- Flooding in Iowa, July 18 to 31, 2010$870,000 · 10 events
- Tornado and Damaging Winds in Michigan, July 18, 2010$300,000 · EF0 · 3 events
- Damaging Wind and Heavy Rain in Georgia, July 18, 2010$303,000 · 50 kt wind · 2 events
- Tornado and Hail in Michigan, July 18, 2010$115,000 · EF0 · 14 events
- Hail and Damaging Winds in Montana, July 18, 2010$120,000 · 1.75 in hail · 6 events
- Damaging Wind in Kentucky, July 18, 2010$100,000 · 55 kt wind · 1 event
- Damaging Wind in Tennessee, July 18, 2010$75,000 · 82 kt wind · 1 event
- Tornado and Hail in Michigan, July 18, 20101 injured · $34,000 · EF0 · 4 events
- Tornado and Damaging Wind in Wisconsin, July 18, 20101 injured · $30,000 · EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249344, 249331, 249342, 249332, 249340, 249333, 249334, 249335, 249336, 249337, 249338, 249341, 249343.